South Dakota, 2003

Damaging Wind in South Dakota, July 2, 2003

July 2, 2003 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 2:08 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 2:08 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 AM MDT WED JUL 2 2003

ISOLATED ELEVATED CONVECTION MOVING ACROSS FAR NORTHWEST SOUTH
DAKOTA IN THE VICINITY OF FRONTAL BOUNDARY...AS WELL AS ACROSS
SOUTHERN SOUTH DAKOTA RIGHT NOW. MAIN THUNDERSTORM ACTIVITY IS
ACROSS EASTERN MT AND WESTERN SD AND BULK OF IT SHOULD MOVE INTO AND
ACROSS ND THIS MORNING.

LOOKS LIKE A SIMILAR WEATHER SETUP FOR TODAY...EXCEPT FOCUS FOR
THUNDERSTORM DEVELOPMENT SHOULD BE A LITTLE FURTHER NORTH AND EAST
LATE THIS AFT AND TONIGHT. WATER VAPOR AND LATEST RUC SHOW DRY
POCKET ALOFT AND SUBSIDENCE MOVING ACROSS WY. AS THIS MOVES INTO CWA
TODAY...SKIES SHOULD BECOME MOSTLY SUNNY EVERYWHERE THIS MORNING AND
STAY THAT WAY THRU MUCH OF THE DAY. WITH THERMAL RIDGE OVER THE
AREA...ANOTHER HOT DAY IS IN STORE WITH HIGHS WELL INTO THE 90S FOR
MANY LOCATIONS ON THE PLAINS. TEMPS WILL LIKELY RISE TO THE CENTURY
MARK AND A LITTLE HIGHER ACROSS PARTS THE EASTERN PLAINS...FROM WALL
AND PHILIP TO KADOKA AND MARTIN. IT WILL BE SLIGHTLY COOLER ACROSS
FAR NORTHWEST SD AS THE FRONTAL BOUNDARY SLIDES SLOWLY SOUTH DURING
THE DAY.

THOUGH ATMOS WILL BECOME CAPPED AGAIN TODAY...THE FRONTAL BOUNDARY
AND SOME WEAK SHRTWV ENERGY SHOULD WEAKEN THE CAP ENUF AGAIN...
ESPECIALLY ACROSS NORTHERN AND EASTERN CWA...FOR ISOLATED STORMS.
WITH DEWPOINTS IN THE LOWER 60S EXPECTED AND TEMPS NEAR 100...ATMOS
WILL BECOME VERY UNSTABLE OVER FAR EASTERN CWA IN THE AFT...SO
ANYTHING THAT DOES DEVELOP WILL PROBABLY BECOME SEVERE AGAIN WITH
GUSTY WINDS AND MARGINALLY LARGE HAIL BEING THE MAIN THREATS.

COOL FRONT WILL SLIDE SLOWLY SOUTH AND EAST ACROSS CWA TONIGHT...
BRINGING DRIER AND COOLER AIR. HIGH TEMPS WILL BE ABOUT 10 DEGREES
LOWER ON THU. WILL CONTINUE WITH CHANCE OF STORMS EAST AND NORTH OF
THE HILLS. INDEPENDENCE DAY CONTINUES TO LOOK DRY WITH SEASONABLE
TEMPS.

FOR THIS WEEKEND AND EARLY NEXT WEEK...ZONAL FLOW ALOFT WILL BRING
WEAK DISTURBANCES ACROSS THE AREA WITH A CHANCE FOR STORMS. ADDED A
CHANCE FOR STORMS SUNDAY AS WEAK COLD FRONT IS PROGGED TO PASS
THRU... OTHERWISE EXTENDED FORECAST LOOKS IN PRETTY GOOD SHAPE.

.UNR...NONE.

ST
Hazardous weather outlook, Jul 2, 6:08 AM MST, 52 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
708 AM MDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHWEST AND CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER
THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

A SURFACE LOW AND A COOL FRONT WILL SLOWLY MOVE SOUTH-EASTWARD ACROSS
NORTHWEST SOUTH DAKOTA TODAY. AS TEMPERATURES RISE WELL INTO THE 90S
LATER THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE
ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THIS COMBINATION IS
EXPECTED TO RESULT IN ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM BUFFALO TO WALL
TO MARTIN. STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER PARTS OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY...AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 2, 7:00 AM MST
Where
Todd County, 2 mi E of Okreek
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.367, -100.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372649.